Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 47, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 7, 2014, 8:59 PM CDT for Cloud County, Ottawa County, Kansas. It was in force for 46 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 7, 2014, 8:59 PM CDT (01:59 UTC)
- Expired
- May 7, 2014, 9:45 PM CDT
- In force
- 46 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Cloud County, KS, Ottawa County, KS
The radar
The Grand Island radar (KUEX), 104 km from the middle of the area, began a volume at 02:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 7, 9:15 PM CDT | HAIL 1 | 6 S Jamestown, KS | MOSTLY NICKEL SIZE WITH A FEW QUARTERS MIXED IN. |
| May 7, 9:16 PM CDT | HAIL 1 | 1 N Simpson, KS | QUARTER SIZE HAIL. |
| May 7, 9:16 PM CDT | HAIL 1 | 6 Nw Glasco, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 7, 6:17 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 2.0 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2317 J/kg
- Mixed-layer CIN
- -169 J/kg
- Mixed-layer LCL
- 1756 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
465
WUUS53 KTOP 080159
SVRTOP
KSC029-143-080245-
/O.NEW.KTOP.SV.W.0047.140508T0159Z-140508T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
859 PM CDT WED MAY 7 2014
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CLOUD COUNTY IN NORTH CENTRAL KANSAS...
NORTHWESTERN OTTAWA COUNTY IN NORTH CENTRAL KANSAS...
* UNTIL 945 PM CDT
* AT 854 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BARNARD...
AND MOVING NORTHEAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
CONCORDIA...DELPHOS...GLASCO...JAMESTOWN AND AURORA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3961 9794 3965 9791 3966 9763 3952 9744
3913 9793
TIME...MOT...LOC 0158Z 226DEG 37KT 3926 9801
HAIL...1.25IN
WIND...60MPH
$$
BOWEN3 follow-up statements
011
WWUS53 KTOP 080220
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
920 PM CDT WED MAY 7 2014
KSC029-143-080245-
/O.CON.KTOP.SV.W.0047.000000T0000Z-140508T0245Z/
OTTAWA-CLOUD-
920 PM CDT WED MAY 7 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CLOUD AND
NORTHWESTERN OTTAWA COUNTIES UNTIL 945 PM CDT...
AT 919 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GLASCO...AND
MOVING NORTHEAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...LAW ENFORCEMENT. AT 918 PM CDT...LAW ENFORCEMENT REPORTED
QUARTER SIZE HAIL ONE MILE NORTH OF SIMPSON ON THE CLOUD AND
MITCHELL COUNTY LINE.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
CONCORDIA...JAMESTOWN AND AURORA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3961 9794 3965 9791 3966 9763 3952 9744
3913 9793
TIME...MOT...LOC 0220Z 226DEG 33KT 3939 9783
HAIL...1.00IN
WIND...60MPH
$$
BOWEN427
WWUS53 KTOP 080234
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
934 PM CDT WED MAY 7 2014
KSC029-143-080245-
/O.CON.KTOP.SV.W.0047.000000T0000Z-140508T0245Z/
OTTAWA-CLOUD-
934 PM CDT WED MAY 7 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CLOUD AND
NORTHWESTERN OTTAWA COUNTIES UNTIL 945 PM CDT...
AT 932 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST
OF CONCORDIA...AND MOVING NORTHEAST AT 50 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS. AT 915 PM CDT...TRAINED WEATHER
SPOTTERS REPORTED QUARTER SIZE HAIL 6 MILES WEST SOUTHWEST OF
JAMESTOWN.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
CONCORDIA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3965 9791 3966 9762 3952 9744 3922 9793
3961 9794
TIME...MOT...LOC 0234Z 221DEG 43KT 3951 9773
HAIL...1.00IN
WIND...60MPH
$$
BOWEN197
WWUS53 KTOP 080242
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
942 PM CDT WED MAY 7 2014
KSC029-143-080252-
/O.EXP.KTOP.SV.W.0047.000000T0000Z-140508T0245Z/
OTTAWA-CLOUD-
942 PM CDT WED MAY 7 2014
...THE SEVERE THUNDERSTORM WARNING FOR CLOUD AND NORTHWESTERN OTTAWA
COUNTIES WILL EXPIRE AT 945 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...SMALL HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3965 9791 3966 9762 3952 9744 3922 9793
3961 9794
TIME...MOT...LOC 0242Z 221DEG 43KT 3958 9765
$$
BOWENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 5:15 PM CDT, 3 hours 44 minutes earlier.
Area forecast discussion, May 7, 5:15 PM CDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 515 PM CDT Wed May 7 2014 ...AVIATION UPDATE... .SHORT TERM...(This Evening through Thursday) Issued at 304 PM CDT WED MAY 7 2014 Tonight through Thursday ... Water vapor imagery showed the deep mid-level trough stretched across the western U.S. with southwesterly flow aloft over the Central Plains. At the surface, low pressure stretched across southwest to north central Kansas with the dryline nearly bisecting the state from north to south at 20z. With a tight pressure gradient in place across much of the region, south-southwesterly winds were gusting upwards of 25-35mph this afternoon, which aided in decent WAA as well as moisture advection across eastern Kansas with dewpoints reaching into the lower to middle 60s. It was another mild day across the region as high temperatures rose into the upper 80s/low 90s across eastern Kansas and into the mid/upper 90s over north central Kansas. The warmest conditions across north central Kansas were co-located with the drier conditions as dewpoints plunged as low as into the middle 30s, resulting in RH values dropping into the teens. These dry conditions combined with the breezy winds will keep very high fire danger concerns in place through early this evening, so a Red Flag Warning remains in effect through 8pm across portions of north central Kansas. Visible satellite this afternoon showed a few storms popping up across northern Texas/southern Oklahoma along the dryline. The last few runs of the HRRR/RAP have shown good run-to-run consistency as well as good agreement with each other regarding the current mid-afternoon development and additional northward development of showers and thunderstorms along this dryline this evening. This initial thunderstorm development looks to be supported by a mid-level shortwave, and as this wave tracks northward into the area this evening it will help to provide enhanced lift over the region. Model soundings show the cap eroding away this afternoon across the central portions of the forecast area (roughly from Council Grove northward toward Manhattan), with short-range models showing this region being well-primed for scattered thunderstorm development, beginning between 22z-00z. MLCAPE values in this region could be upwards of 2000-3000 J/kg with upwards of 20-30kts of 0-6km bulk shear. As a result, the stronger storms may be capable of producing large hail and possibly some stronger wind gusts later this evening as the LLJ increases over the region. This activity should diminish overnight with the loss of diurnal heating. Southerly winds will remain breezy overnight due to the aforementioned increasing LLJ, so this strong southerly flow combined with increasing mid-level cloud cover will keep low temperatures tonight mild in the middle 60s west to upper 60s/near 70 east. There is the potential for strong to severe thunderstorms once again on Thursday as the mid-level trough ejects into the Central Plains, finally pushing the cold front associated with this system eastward across the area by Thursday night. 12z model runs have come into better agreement with the timing of this frontal passage and the eastward progression of the dryline through the day. Latest model trends show any morning precipitation to be focused across far eastern Kansas, but there are discrepancies with the coverage of this activity. Feel that this activity should be fairly limited, which would lead to more time for the environment to recover to support redevelopment of thunderstorms along the dryline during the afternoon hours. While there are still some minor discrepancies with the exact placement of the dryline by the afternoon, thunderstorm initiation looks to occur somewhere between Abilene and Manhattan and between 18z-21z. The cap looks to quickly weaken during the early/mid afternoon hours with upwards of 1500-2000 J/kg of MUCAPE and 45-55kts of 0-6km bulk shear. While there certainly looks to be decent shear in place, it looks to be fairly unidirectional. The main threats with the strongest storms will be large hail and damaging winds, but cannot rule out the potential for a few isolated tornadoes. The increasing mid-level cloud cover will limit the daytime heating with Thursday highs likely reaching into the middle 70s to low 80s. .LONG TERM...(Thursday Night through Wednesday) Issued at 304 PM CDT WED MAY 7 2014 Extended focus will be on impacts of first system Thursday night and second system over the weekend. Thurs Night...ongoing convection should become focused across east central Kansas as convergence is maximized along the north side of a secondary surface low and boundary so will keep high precip chcs across that area. Much cooler and drier air will arrive for Friday with highs back toward average in the lower 70s with dewpoints in the 40s. The next longwave trough will begin to take shape across the Rockies by Saturday with sfc low pressure forecast to develop across southeast Colorado. Moisture advection along and north of the developing warm front could result in SCT convection so will leave low pops on Sat. Better chances for showers and t-storms will arrive Saturday night into Sunday as the sfc low sags into western OK and the associated sfc front also sags south. It would appear that given moisture and shear that Sunday could bring a risk for severe storms but that is dependent on details of front position so confidence in severe risk Sunday is low at the moment. Overall confidence in weather trends is higher by Monday so look for a wet and colder start to the next work week with precip chcs decreasing Monday night and ending by Tuesday. Temps next week should remain near Average of 70 to 75. && .AVIATION...(For the 00Z TAFs through 00Z Thursday Evening) Issued at 515 PM CDT WED MAY 7 2014 Amended the TAFs to remove the TEMPO for TS at TOP and FOE. Latest RAP and NAM show the axis of instability remaining fairly close to the dryline with larger amounts of CIN to the east. Therefore confidence in TS moving into the terminals is to low to keep a tempo. MHK conversely is just east of the dryline with some convection bubbling up to the southwest. Therefore will keep the tempo, but have shortened the duration of the tempo based on the latest HRRR prog of convection. Also backed off on the MVFR CIGS for Thursday morning. Don't see a huge increase in low level moisture so am not sure why the NAM is saturating the boundary layer. The RAP fails to saturate the boundary layer so am skeptical of a CIG and will just mention a SCT deck possible at TOP and FOE Thursday morning. && .TOP WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING until 8 PM CDT this evening FOR KSZ008-009-020- 021-034-035. && SHORT TERM...Hennecke LONG TERM...Omitt AVIATION...Wolters
Hazardous weather outlook, May 7, 3:48 PM CDT, 5 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 348 PM CDT WED MAY 7 2014 KSZ008>012-020>024-026-034>040-054>056-058-059-082100- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 348 PM CDT WED MAY 7 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. VERY HIGH FIRE DANGER IS EXPECTED THIS AFTERNOON ALONG AND WEST OF A COUNCIL GROVE TO HIAWATHA LINE. EXTREME FIRE DANGER IS EXPECTED ALONG AND WEST OF A LINE FROM ABILENE TO CLAY CENTER. ALL FIRES ARE POTENTIALLY SERIOUS IN THIS AREA. AS A RESULT...A RED FLAG WARNING REMAINS IN EFFECT FOR THAT AREA THROUGH 8 PM. THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE AREA LATE THIS AFTERNOON THROUGH THIS EVENING. A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE...WITH THE MAIN THREATS BEING LARGE HAIL AND POSSIBLY SOME STRONG WINDS. THIS ACTIVITY SHOULD WEAKEN AND DIMINISH DURING THE OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. SOME SHOWERS AND THUNDERSTORMS MAY DEVELOP ACROSS FAR EASTERN KANSAS THURSDAY MORNING BEFORE PROGRESSING EASTWARD INTO MISSOURI. THERE IS A CHANCE FOR THUNDERSTORMS TO REDEVELOP IN NORTH CENTRAL AND CENTRAL KANSAS ALONG A COLD FRONT AND AHEAD OF A DRYLINE IN THE AFTERNOON...AND SPREAD EASTWARD INTO THE EVENING HOURS. SOME OF THESE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN HAZARDS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE...AND AN ISOLATED TORNADO CANNOT BE RULED OUT. THUNDERSTORM CHANCES RETURN TO THE AREA SATURDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
In the hours before
Local storm report, May 7, 7:21 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
721 PM CDT WED MAY 07 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM TSTM WND DMG 6 ESE ABILENE 38.90N 97.11W
05/07/2014 DICKINSON KS TRAINED SPOTTER
HAD TWO WINDOWS ON SOUTH SIDE OF HOUSE BROKEN. ALSO SOME
TREE LIMBS 2 INCHES IN DIAMETER BROKEN.
&&
WOLTERSLocal storm report, May 7, 7:26 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
726 PM CDT WED MAY 07 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0721 PM HAIL 5 N WAKEFIELD 39.29N 97.02W
05/07/2014 E1.75 INCH CLAY KS TRAINED SPOTTER
&&
WOLTERSLocal storm report, May 7, 7:29 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
729 PM CDT WED MAY 07 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0728 PM HAIL 4 E LONGFORD 39.18N 97.26W
05/07/2014 E0.88 INCH CLAY KS TRAINED SPOTTER
&&
JBLocal storm report, May 7, 7:35 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
735 PM CDT WED MAY 07 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM HAIL 3 W LEONARDVILLE 39.36N 96.91W
05/07/2014 E0.88 INCH RILEY KS PUBLIC
&&
JBLocal storm report, May 7, 8:08 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
808 PM CDT WED MAY 07 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM HAIL ABILENE 38.92N 97.21W
05/07/2014 M2.00 INCH DICKINSON KS PUBLIC
SOCIAL MEDIA REPORT AND PHOTO. DELAYED REPORT WITH RADAR
ESTIMATED TIME.
&&
JBLocal storm report, May 7, 8:30 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
830 PM CDT WED MAY 07 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM HAIL 4 N MORGANVILLE 39.52N 97.20W
05/07/2014 E1.25 INCH CLAY KS PUBLIC
&&
WOLTERSThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 7:08 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary, Riley | 37 min |
| May 7, 7:14 PM CDT | Special Weather Statement | TOP | Ottawa | 31 min |
| May 7, 7:50 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Washington | 40 min |
| May 7, 9:17 PM CDT | Special Weather Statement | TOP | Ottawa | 28 min |
| May 7, 10:05 PM CDT | Special Weather Statement | TOP | Republic | 25 min |
| May 7, 10:11 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Marshall, Riley, Washington | 49 min |
| May 8, 4:52 PM CDT | Severe Thunderstorm Warning | TOP | Osage, Shawnee | 38 min |
| May 8, 5:34 PM CDT | Special Weather Statement | TOP | Lyon | 26 min |
| May 8, 5:44 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon, Osage | 31 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.